New Jersey, 2018

Flash Flood in New Jersey, September 13, 2018

September 13, 2018 · NWS PHI · 1 event in 1 county or zone

Locally heavy rain fell in parts of eastern Somerset County and northwestern Middlesex County on the night of September 12-13. 5 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Locally heavy rain fell in parts of eastern Somerset County and northwestern Middlesex County on the night of September 12-13. Rainfall totals ranged from 3.5 to 5.5 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 12, 8:40 PM EST, 4 hours 20 minutes earlier.

Area forecast discussion, Sep 12, 8:40 PM EST, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
940 PM EDT Wed Sep 12 2018

.SYNOPSIS...
High pressure builds north of the region through the end of the
week. Meanwhile, a stationary front along the Northeast and
Mid- Atlantic will weaken over the area. Hurricane Florence will
make landfall in the Carolinas by late Friday or early Saturday
as it slows down. It will then weaken and slowly meander inland
through the latter part of the weekend into early next week.
The remnants of Florence may pass through the region mid to late
next week along with the passage of a cold front.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
The showers in our region had all but dissipated by 9:30 PM.
However, isolated light showers remain possible overnight,
especially in eastern Pennsylvania and northern New Jersey.

Low clouds and fog will continue to drift over and into our
region from the ocean during the night. We will continue the
Dense Fog Advisory for our coastal counties. We may need to
expand the advisory inland a bit as the night progresses. We'll
keep an eye on the trends.

Low temperatures are forecast to range mainly from the middle
60s to the lower 70s. There will be a northeast to east wind
around 5 to 10 MPH.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
Low clouds and fog will be in place across the area at the
start of the day Thursday as an abundance of moisture remains
across the area with the easterly flow around the high to our
north and Florence well to our south. Meanwhile, the nearly
stationary boundary may begin sagging southward during the day
as well. With any short wave/vorticity impulses during the day
Thursday, there will remain a chance of showers and isolated
thunderstorms, especially across our southern areas closer to
the weakening frontal boundary

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
The main story is that confidence continues to increase that we
will mainly just see peripheral impacts from Florence, at least
through this weekend, as it will remain far enough to our
south.

Thursday night through Sunday...

Thursday night through Friday, Hurricane Florence will be
moving slowly west and meandering along or just off the coast of
the Carolinas. Meanwhile high pressure will be building south
into the Canadian Maritimes with the ridge extending west into
New England. The resulting pressure gradient will set up a
persistent easterly flow over the area with breezy
conditions...especially along the coast. However we are not
expecting winds to reach tropical storm force since the storm
will be far enough to our south. Instead the main impacts will
be high surf, dangerous rip currents and possible minor coastal
flooding in spots around high tide (more on this below). The
other concern will be that far outer bands along Florence's
northern periphery will likely bring at least some showers into
the Delmarva by the Thursday night into Friday time
frame...especially southern areas. These could result in
localized flooding and flash flooding in this area but again,
widespread heavy rain and flash flooding should stay farther
south. Elsewhere, areas farther north through SE PA and New
Jersey will mainly just see cool, humid weather continuing
through Friday under mainly cloudy skies as the east winds
persist. There could be some occasional showers and drizzle
around with some late night / early morning fog and a few storms
in the afternoon but otherwise most of the precip stays south.
Highs Friday will generally be in the 70s to around 80.

As we head into the Friday night through Saturday time frame,
the ridging looks to actually strengthen slightly over the
northeast and this may tend to push Florence even farther
south/west over the SE US. As a result, chances for showers over
the Delmarva will be diminishing during this time with mainly
dry weather expected by Saturday afternoon over eastern PA
through NJ. There could even be some sun over northern areas by
Saturday afternoon as drier air moves south though winds will
remain breezy along the coast. It will remain humid with highs
once again in the 70s to near 80.

Heading into the Saturday night and Sunday time frame, the
ridge should continue to hold strong to our north keeping the
area mainly dry but humid with seasonable temperatures. At this
point, it even looks like much of the area could see a mix of
sun and clouds with clouds holding a bit tougher over the
southern Delmarva.

Sunday night through Wednesday...

The forecast grows more complex with decreasing confidence
during this time. In the big picture, the ridge over the
northeast will begin to break down and shift offshore as a
trough starts to move east into central Canada across the
northern US. Meanwhile, Florence's remnants will still be
meandering early next week somewhere over the southeast. By
Monday, moisture from Florence may start to advance north once
again bringing some showers and storms into the area by the
afternoon...especially over eastern PA. Beyond this time, as we
head toward the middle of next week the advancing upper trough
with an associated cold front may pick up Florence's remnants
and carry it northeast through the area bringing a period of
heavy rainfall. Confidence on this, including timing, remains
low at this time as inter and intra model variability continues.

&&

.AVIATION /02Z THURSDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Overnight...IFR conditions. Some spots will lower to LIFR. A
northeast to east wind around 6 knots or less.

Thursday...IFR in the morning, improving to MVFR in the
afternoon. A chance of showers and a slight chance of
thunderstorms in the afternoon. Northeast to east wind 6 to 12
knots.

OUTLOOK...

Thursday night - Saturday night...Periods of MVFR/IFR
conditions through the period. Chance of showers and possible
storms mainly from PHL southward with some drizzle and fog
possible at night. NE winds 10-20 knots at times.

Sunday...MVFR possible in the morning mainly due to low cigs.
East winds 8-13 knots.

Sunday night - Monday...Restrictions possible as clouds,
chances for showers return.

&&

.MARINE...
Small Craft Advisory remain in place across the Atlantic
Coastal Waters tonight through Thursday. It is mainly for seas
tonight, but by Thursday afternoon, winds will be increasing to
25 knot gusts.

For Delaware bay, winds are expected to increase through
tonight and reach gusts of 20 knots by Thursday. Winds may
approach 25 knots gusts.

OUTLOOK...

Thursday night through Monday...A prolonged period of SCA
conditions on tap for the waters. Long period swells associated
with Florence will affect the area during this period.

Rip Currents...

There will be a high risk of rip currents through at least
Thursday and Friday. In addition, waves in the surf zone are
expected to increase to near 8 feet, so a High Surf Advisory has
been issued.

&&

.TIDES/COASTAL FLOODING...
Minor tidal flooding is possible late in the week due to
persistent onshore flow.

&&

.EQUIPMENT...
The KDOX radar came back online this afternoon around 3 PM.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...High Rip Current Risk through Thursday evening for NJZ014-
     024>026.
     Dense Fog Advisory until 10 AM EDT Thursday for NJZ012>014-
     020>027.
     High Surf Advisory until 6 PM EDT Friday for NJZ014-024>026.
DE...High Rip Current Risk through Thursday evening for DEZ004.
     Dense Fog Advisory until 10 AM EDT Thursday for DEZ002>004.
     High Surf Advisory until 6 PM EDT Friday for DEZ004.
MD...None.
MARINE...Dense Fog Advisory until noon EDT Thursday for ANZ430-431-
     450>455.
     Small Craft Advisory until 6 PM EDT Friday for ANZ450>455.

&&

Synopsis...Fitzsimmons
Near Term...Iovino
Short Term...Robertson
Long Term...Fitzsimmons
Aviation...Fitzsimmons/Iovino
Marine...Fitzsimmons/Robertson
Tides/Coastal Flooding...Staff
Equipment...Staff
Hazardous weather outlook, Sep 12, 3:06 PM EST, 9 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
406 PM EDT Wed Sep 12 2018

NJZ001-007>010-015>019-PAZ054-055-060>062-070-071-101>106-132015-
Sussex-Warren-Morris-Hunterdon-Somerset-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Carbon-Monroe-Berks-Lehigh-
Northampton-Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
406 PM EDT Wed Sep 12 2018

This Hazardous Weather Outlook is for central New Jersey, northern
New Jersey, northwest New Jersey, southern New Jersey, east central
Pennsylvania, northeast Pennsylvania and southeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Areas of dense fog will be possible overnight tonight into early
Thursday.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Areas of dense fog will be possible overnight tonight into early
Thursday. Beyond this time, the probability of widespread hazardous
weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ012-013-020>023-027-132015-
Middlesex-Western Monmouth-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-
406 PM EDT Wed Sep 12 2018

...DENSE FOG ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EDT
THURSDAY...

This Hazardous Weather Outlook is for central New Jersey, northern
New Jersey and southern New Jersey.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ014-024>026-132015-
Eastern Monmouth-Atlantic Coastal Cape May-Coastal Atlantic-
Coastal Ocean-
406 PM EDT Wed Sep 12 2018

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THURSDAY EVENING...
...HIGH SURF ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 6 PM EDT
FRIDAY...
...DENSE FOG ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EDT
THURSDAY...

This Hazardous Weather Outlook is for central New Jersey and
southern New Jersey.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.
   High Surf Advisory.
   Dense Fog Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.
   High Surf Advisory.
   Dense Fog Advisory.

Coastal flooding is possible during the times of high tide late in
the week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ001-MDZ008-012-015-019-020-132015-
New Castle-Cecil-Kent MD-Queen Annes-Talbot-Caroline-
406 PM EDT Wed Sep 12 2018

This Hazardous Weather Outlook is for northern Delaware and
northeast Maryland.

.DAY ONE...This Afternoon and Tonight.

Areas of dense fog will be possible overnight tonight into early
Thursday.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Showers with locally heavy rain will be possible Thursday night
through Friday into early Saturday due to far outer bands from
Hurricane Florence. This could result in localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ002-003-132015-
Kent-Inland Sussex-
406 PM EDT Wed Sep 12 2018

...DENSE FOG ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EDT
THURSDAY...

This Hazardous Weather Outlook is for central Delaware and southern
Delaware.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

Showers with locally heavy rain will be possible Thursday night
through Friday into early Saturday due to far outer bands from
Hurricane Florence. This could result in localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-132015-
Delaware Beaches-
406 PM EDT Wed Sep 12 2018

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THURSDAY EVENING...
...HIGH SURF ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 6 PM EDT
FRIDAY...
...DENSE FOG ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EDT
THURSDAY...

This Hazardous Weather Outlook is for southern Delaware.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.
   High Surf Advisory.
   Dense Fog Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.
   High Surf Advisory.
   Dense Fog Advisory.

Showers with locally heavy rain will be possible Thursday night
through Friday into early Saturday due to far outer bands from
Hurricane Florence. This could result in localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-132015-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
406 PM EDT Wed Sep 12 2018

...DENSE FOG ADVISORY IN EFFECT UNTIL NOON EDT THURSDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Local storm report, Sep 12, 7:25 PM EST, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
825 PM EDT WED SEP 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     FLOOD            BRIDGEWATER TWP         40.60N  74.62W
09/12/2018                   SOMERSET           NJ   TRAINED SPOTTER

            MINOR ROADWAY FLOODING.

0435 PM     FLOOD            WESTVILLE               39.87N  75.13W
09/12/2018                   GLOUCESTER         NJ   DEPT OF HIGHWAYS

            MINOR FLOODING ALONG ROUTE 47 AND ROUTE 130 DUE TO A
            COMBINATION OF RAIN AND TIDAL EFFECTS.

0510 PM     FLOOD            SALFORD TWP             40.34N  75.41W
09/12/2018                   MONTGOMERY         PA   TRAINED SPOTTER

            MINOR ROADWAY FLOODING.

0530 PM     FLOOD            RARITAN TWP             40.52N  74.88W
09/12/2018                   HUNTERDON          NJ   DEPT OF HIGHWAYS

            MINOR FLOODING ON US 202 NORTHBOUND. THE RIGHT LANE WAS
            CLOSED.

0615 PM     FLOOD            DELAWARE TWP            40.45N  74.96W
09/12/2018                   HUNTERDON          NJ   DEPT OF HIGHWAYS

            MINOR FLOODING ON ROUTE 29.

&&

EVENT NUMBER PHI1801573 PHI1801574 PHI1801575 PHI1801576 PHI1801577

IOVINO

The radar

The Philadelphia radar (KDIX), 72 km away, was scanning. The volume nearest the first event began at 05:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Middlesex

When
September 13, 1:00 AM EST to 3:00 AM EST
Where
Middlesex County, 0.87 mi NNW of Dunellen to 1.38 mi NE of South Plainfield
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.592, -74.434

Widespread roadway flooding in South Plainfield with many roads becoming impassable.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2018Every state in 2018This day in weather historyWarnings in New Jersey, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774123.